Alert archive / Idaho / Red Flag Warnings in 2020
Red Flag Warning 16, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 19, 2020, 1:41 PM MDT for 13 counties in Idaho. It took effect at Aug 20, 2020, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2020, 1:41 PM MDT (19:41 UTC)
- In effect from
- Aug 20, 2020, 2:00 PM MDT
- Expired
- Aug 20, 2020, 9:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Pocatello, ID
Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3029 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710 WWUS85 KPIH 191941 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 141 PM MDT Wed Aug 19 2020 IDZ410-201130- /O.NEW.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 141 PM MDT Wed Aug 19 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM MDT THURSDAY FOR LOW HUMIDITY AND GUSTY WIND FOR FIRE WEATHER ZONE 410... The National Weather Service in Pocatello has issued a Red Flag Warning for low humidity and gusty wind, which is in effect from 2 PM to 9 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM. * TIMING...Wind will start increasing during the morning with peak fire danger from mid-afternoon until around 6 pm. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Wind of this strength, combined with humidity this low, can bring a wild fire's intensity to extremes and rapid spread due to the wind speed. New fires can develop rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ IDZ476-200000- /O.CON.KPIH.FW.W.0015.000000T0000Z-200820T0000Z/ Lemhi and Lost River Range/Challis NF- 141 PM MDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 476... * AFFECTED AREA...Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Lightning with scattered thunderstorms can overwhelm initial attack forces for wild fire fighting with numerous starts. Strong thunderstorm outflow can make fire spread direction and spread rate too hazardous for fire control efforts. * OUTFLOW WINDS...Erratic thunderstorm outflow wind up to 60 mph is possible. * THUNDERSTORMS...Scattered thunderstorms with frequent lightning and little rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ IDZ411-200000- /O.CON.KPIH.FW.W.0015.000000T0000Z-200820T0000Z/ Centennial Mountains and Snake River Range/Targhee NF- 141 PM MDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 411... * AFFECTED AREA...Fire Weather Zone 411 Centennial Mountains and Snake River Range/Targhee NF. * IMPACTS...Lightning with scattered thunderstorms can overwhelm initial attack forces for wild fire fighting with numerous starts. Strong thunderstorm outflow can make fire spread direction and spread rate too hazardous for fire control efforts. * OUTFLOW WINDS...Erratic thunderstorm outflow wind up to 60 mph is possible. * THUNDERSTORMS...Scattered thunderstorms with frequent lightning and little rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Thunderstorm coverage of 25 percent, without specific rainfall criteria. && $$ Messick
5 follow-up statements
456 WWUS85 KPIH 192355 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 555 PM MDT Wed Aug 19 2020 IDZ476-200100- /O.EXP.KPIH.FW.W.0015.000000T0000Z-200820T0000Z/ Lemhi and Lost River Range/Challis NF- 555 PM MDT Wed Aug 19 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 476... THUNDERSTORMS ARE DISSIPATING AND EXPECT ONLY ISOLATED COVERAGE THROUGH 8 PM. $$ IDZ411-200100- /O.EXP.KPIH.FW.W.0015.000000T0000Z-200820T0000Z/ Centennial Mountains and Snake River Range/Targhee NF- 555 PM MDT Wed Aug 19 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 411... SOME ISOLATED STORMS WILL MOVE ALONG THE MONTANA BORDER THROUGH 8 PM. $$ IDZ410-201200- /O.CON.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 555 PM MDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM. * TIMING...Wind will start increasing during the morning with peak fire danger from mid-afternoon until around 6 pm. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Wind of this strength, combined with humidity this low, can bring a wild fire's intensity to extremes and rapid spread due to the wind speed. New fires can develop rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
018 WWUS85 KPIH 201159 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 559 AM MDT Thu Aug 20 2020 IDZ410-202100- /O.CON.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 559 AM MDT Thu Aug 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM. * TIMING...Wind will start increasing during the morning with peak fire danger from mid-afternoon until around 6 pm. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Wind of this strength, combined with humidity this low, can bring a wild fire's intensity to extremes and rapid spread due to the wind speed. New fires can develop rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
092 WWUS85 KPIH 201423 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 823 AM MDT Thu Aug 20 2020 IDZ425-202230- /O.EXA.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 823 AM MDT Thu Aug 20 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 2 PM this afternoon to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * TIMING...Wind will start increasing during the morning with peak fire danger from mid-afternoon until around 6 pm. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Wind of this strength, combined with humidity this low, can bring a wild fire's intensity to extremes and rapid spread due to the wind speed. New fires can develop rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ IDZ410-202230- /O.CON.KPIH.FW.W.0016.200820T2000Z-200821T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 823 AM MDT Thu Aug 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM. * TIMING...Wind will start increasing during the morning with peak fire danger from mid-afternoon until around 6 pm. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Wind of this strength, combined with humidity this low, can bring a wild fire's intensity to extremes and rapid spread due to the wind speed. New fires can develop rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
917 WWUS85 KPIH 202048 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 248 PM MDT Thu Aug 20 2020 IDZ410-210300- /O.CON.KPIH.FW.W.0016.000000T0000Z-200821T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 248 PM MDT Thu Aug 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM. * TIMING...Wind will start increasing during the morning with peak fire danger from mid-afternoon until around 6 pm. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Wind of this strength, combined with humidity this low, can bring a wild fire's intensity to extremes and rapid spread due to the wind speed. New fires can develop rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ IDZ425-210300- /O.CON.KPIH.FW.W.0016.000000T0000Z-200821T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 248 PM MDT Thu Aug 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425... * AFFECTED AREA...Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * TIMING...Wind will start increasing during the morning with peak fire danger from mid-afternoon until around 6 pm. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...Wind of this strength, combined with humidity this low, can bring a wild fire's intensity to extremes and rapid spread due to the wind speed. New fires can develop rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ Messick
416 WWUS85 KPIH 210242 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 842 PM MDT Thu Aug 20 2020 IDZ410-210345- /O.EXP.KPIH.FW.W.0016.000000T0000Z-200821T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 842 PM MDT Thu Aug 20 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410... Humidity recovery and lighter wind speeds will allow for a lessened threat for wildfire. Therefore, the Red Flag Warning will be allow to expire. $$ IDZ425-210345- /O.EXP.KPIH.FW.W.0016.000000T0000Z-200821T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 842 PM MDT Thu Aug 20 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 425... Humidity recovery and lighter wind speeds will allow for a lessened threat for wildfire. Therefore, the Red Flag Warning will be allow to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 19, 8:56 AM MDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 19, 8:56 AM MDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 856 AM MDT Wed Aug 19 2020 .UPDATE...Quick update this morning to adjust maximum temperatures for this afternoon. Guidance values continue to run slightly above the blended solution, especially taking into account recent days. Despite a slightly increase in surface dewpoints compared to yesterday, much of the lower elevation areas are starting out with less cloud cover, which should be enough to overcome the difference. Adjustment was minor, at most just a couple degrees, but it is enough to put forecast temperatures closer or just above records. DMH && .PREV DISCUSSION... /issued 422 AM MDT Wed Aug 19 2020/ DISCUSSION... There have been some showers and embedded isolated thunderstorms during the overnight hours tonight as moisture rides along the periphery of the upper-level ridge producing the above normal temperatures across the area. A few storms have produced some gusty winds of 30-40 mph. As the day progresses, another warm day is expected yet again with Heat Advisories remaining in place for one more day. Clouds may linger across the area during the first part of the day, similar to Tuesday, but should gradually give way to mostly sunny conditions by later in the day allowing temps to once again climb into the mid and upper 90s across the lower elevations. As far as precip is concerned, models remain a bit of a mixed bag in regards to coverage and placement so for now the forecast will show at least a chance of showers/tstms mainly across the higher elevations regions today and again on Thursday. As we move into the weekend and early next week, upper level ridge again looks to remain in control of sensible weather across eastern Idaho with temperatures remaining above normal with little to no precip chances. May be able to sneak in some slight chance PoPs by Tuesday and Wednesday but coverage would be limited at best so it seems safe to say that the hot and dry weather looks to continue for much of the next week. McKaughan AVIATION... Similar to Tuesday, will likely have some high clouds lingering across portions of the area through midday before seeing some gradual clearing. Cigs are expected to remain at VFR levels though. There will be some potential for precip across eastern Idaho during the late evening hours but confidence in location is quite low so for now, this is not explicitly mentioned in the forecast but may need to be added in future forecasts. Best chances would likely be at KIDA and KDIJ. If any tstms do transpire, some gusty winds will be possible in and around tstms. McKaughan FIRE WEATHER... A disturbance continues to track northeastward across the region, and this is promoting continued shower and thunderstorm development early this morning across the Magic Valley and Sawtooth NF. Forecast guidance suggests this activity will hold together and track across the entire forecast area through this morning. Fortunately, lightning activity continues to diminish, and no more than isolated thunderstorm coverage will be the rule this morning as a result. Gusty outflow winds, however, will be possible with this activity, with gusts mainly in the 30-40 mph range with a few higher gusts possible. This afternoon, scattered activity remains on track to develop by mid-afternoon across the Salmon- Challis NF, and zone 476 in particular -- and this is where a Red Flag Warning remains in effect. Some guidance is also indicating the potential for scattered coverage in zone 475, but we don't have quite enough confidence in this level of coverage being realized here to include this zone in the Red Flag Warning at this time. A Red Flag Warning is also in effect for zone 411, with the expectation for scattered coverage developing by mid to late afternoon here as well, mainly after 3-4 PM. Outside of the Red Flag Warning areas, pockets of isolated thunderstorms are expected this afternoon and early evening as well, with the best chances across zone 427 and southern sections of zone 413. Thunderstorm coverage will diminish after sunset, however guidance indicates another round of shower and thunderstorm activity for mainly the Salmon-Challis and northern Sawtooth NF developing by late-evening Wednesday and continuing overnight. Coverage should remain isolated, however. A hot, dry and breezy day is expected on Thursday across the region, with temperatures expected to back off just a few degrees from their record values, but still remain above average. Critically low minimum RH values are expected across valley regions, with critically strong wind gusts in the forecast, especially for zone 410 and desert portions of 425. Another Red Flag Warning for winds and RH will likely be needed as a result of this potential. Breezy conditions are also expected outside of these areas, but should remain mainly below critical levels. Nonetheless, hot, dry and breezy conditions will be in place area-wide. Friday through Monday, dry weather with critically low min RH values are expected for nearly the entire area each day, but winds will be on the decrease as the high pressure ridge once again builds into the area. The decrease in winds will be especially noticed by Saturday, but near-critical winds remain in the forecast for the Arco Desert on Friday. This will also bring another round of record or near-record heat to the area. The ridge will shift off to the south and east by late Monday and Tuesday of next week, bringing a slight cooldown along with a few hints of a return of monsoonal activity into the area -- along with a potential increase in thunderstorm activity. This pattern looks very similar to the one we're experiencing now. Forecast confidence in the pattern evolution then plummets by the middle of next week, with some forecast model members indicating the potential for a strong cold front by next Wed- Thu , while others indicate continued warm and dry conditions. The latter is favored at this time, but the potential pattern change will bear watching. AD && .PIH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM MDT this evening for IDZ051>059-068-070- 075. Red Flag Warning from noon today to 6 PM MDT this evening for IDZ411-476. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:46 PM MDT | Special Weather Statement | PIH | Bannock | 29 min |
| Aug 19, 4:45 PM MDT | Special Weather Statement | PIH | Oneida | 45 min |
| Aug 19, 5:01 PM MDT | Special Weather Statement | PIH | Clark | 44 min |
| Aug 19, 5:15 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 30 min |
| Aug 19, 5:42 PM MDT | Special Weather Statement | PIH | Clark | 33 min |
Nearby
Red Flag Warnings in Idaho, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.